Indiana, 2019

Hail and Damaging Winds in Indiana, May 16, 2019

May 16, 2019 · NWS IND · 38 events in 11 counties and zones

An area of thunderstorms across Wisconsin the early morning hours of May 16 moved south during the morning toward Indiana. Although the storms were initially though to weaken and dissipate, they were able to tap into instability to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of thunderstorms across Wisconsin the early morning hours of May 16 moved south during the morning toward Indiana. Although the storms were initially though to weaken and dissipate, they were able to tap into instability to the west. The storms strengthened and increased in coverage, bringing the severe weather to the area during the afternoon and early evening. The storms moved along a gradient in instability, aided by a mid-level jet. Stronger shear and instability near the Illinois border lead to the development of a supercell thunderstorm, which produced 2.5 diameter hail. The storms produced mainly damaging winds, but the one aforementioned storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 16, 3:43 PM EST, 31 minutes earlier.

Area forecast discussion, May 16, 3:43 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
443 PM EDT Thu May 16 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 352 PM EDT Thu May 16 2019

A front will move into northern Indiana tonight and Friday bringing
chances for showers and thunderstorms. After a brief break Saturday,
another system could bring more thunderstorms Sunday. Another front
will meander across the area next Tuesday through Thursday, bringing
more rain chances. Temperatures will generally be near normal to
above normal into next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 352 PM EDT Thu May 16 2019

What's left from the Wisconsin MCS from this morning is moving into
the northwest forecast area this afternoon. The strongest storms are
following an instability gradient across the western forecast area,
with weaker storms pushing into the more stable air east.

Expect this area of thunderstorms to continue to push southeast, but
confidence isn't great in its evolution. The storms should weaken
some as they move into less favorable air, but they weren't supposed
to survive this long. Will have high PoPs northwest this afternoon
with chance PoPs farther southeast. Will adjust as needed through
the remainder of the afternoon. Severe storms remain possible.

Most of whatever's left of this complex should be out of the area by
00Z (start of the Tonight period). Will only have chance PoPs east
to account for this, with slight chance PoPs elsewhere to account
for any pop-up convection.

A front will drop into northern Indiana tonight as some upper energy
moves off north of the area. Best forcing will be across the far
northeast closer to the upper energy. Will go likely PoPs there,
tapering to nothing in the southwest. Highest PoPs will be overnight.

Can't rule out a severe storm per the latest SPC outlook, but feel
that odds of any severe storms will be low overnight with less
instability around.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 352 PM EDT Thu May 16 2019

Models are close enough that the model blend initialization was
accepted for most items.

The front will remain across northern Indiana on Friday. The first
initial wave of storms from the overnight will be diminishing, so
will have some low PoPs diminishing in the morning. As instability
builds, scattered convection will develop across the northeast half
of the area in the afternoon. Will have chance PoPs there. The
southwest area looks to remain dry.

Will have some slight chance PoPs in the far northeast Friday
evening, but most of the night will be dry as the front moves out of
the area.

Upper ridging will keep the area dry through Saturday evening. A low
pressure system will then bring some showers and storms late
Saturday night into Sunday. Could be some strong to severe storms
Sunday if the low gets as wound up as some models suggest. However,
since not all models agree, confidence remains low to medium.

Warm temperatures will rule Friday and Saturday, but rain and clouds
will cool readings some for Sunday.

&&

.LONG TERM...(Sunday Night Through Thursday)
Issued at 352 PM EDT Thu May 16 2019

Uncertainty is high enough that the model blend initialization was
accepted for most items.

There are some differences in how an upper level low will move
across the central USA and in the movements of a related surface
front across the region. With the potential of the front meandering
across the area during the long term, will keep the initialization's
PoPs through most of the period.

Temperatures will be near normal to above normal for most of the
long term.

&&

.AVIATION (Discussion for the 162100Z TAF Update)...
Issued at 443 PM EDT Thu May 16 2019

Added VCTS and TEMPO group for TS at KIND based on latest radar
trends.

Previous discussion follows...

Outside of any convection, VFR conditions are expected through the
period. Some low level wind shear is possible overnight.

Will continue to monitor TSRA complex across Illinois. The eastern
end is weakening while western end continues. Low confidence in its
evolution into the TAF sites due to less instability locally. For
now will just mention VCSH, but TS definitely still on the table.

Additional SHRA/TSRA will develop tonight with another upper wave.
Greatest coverage will be north of the TAF sites, but enough will be
around to have a VCSH mention at the northern sites.

Isolated convection is possible Friday, but odds are too low to
mention that far out.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, May 16, 3:51 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
451 PM EDT Thu May 16 2019

INZ021-028>031-035>049-051>057-060>065-067>072-172100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
451 PM EDT Thu May 16 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible. A few may be severe.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and lightning.

Timing: Window for severe storms through 9 PM EDT.

Discussion: A cold front will approach from the northwest and could
trigger strong to severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There is a chance for thunderstorms over parts of northern
and central Indiana through Friday evening. A few storms could
become strong to severe with damaging winds and large hail as the
main threats.

Thunderstorms will again be possible Saturday night through Sunday
night and Tuesday night through Wednesday. Some of the storms could
be strong at times.

Discussion: A front will stall over northern Indiana Friday and
separate strong systems will lift to the western Great Lakes late in
the weekend and the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 16, 3:10 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 NNE LAFAYETTE         40.43N 86.86W
05/16/2019  E0.25 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Special weather statement, May 16, 3:42 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
442 PM EDT Thu May 16 2019

INZ036-037-045-046-162130-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-
442 PM EDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENDRICKS...
SOUTHWESTERN BOONE...MONTGOMERY AND NORTHEASTERN PUTNAM COUNTIES
UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Lafayette to 9 miles west of
Crawfordsville. Movement was southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crawfordsville, Pittsboro, Ladoga, Jamestown, Waynetown, Roachdale,
Darlington, Bainbridge, New Market, North Salem, Lizton, Advance, New
Ross and Carpentersville.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and west central Indiana. A Severe Thunderstorm Watch also
remains in effect until 900 PM EDT for central and west central
Indiana.

LAT...LON 4019 8680 3990 8641 3974 8680 4007 8709
      4011 8709
TIME...MOT...LOC 2041Z 314DEG 29KT 4018 8681 4007 8708

AW/50
Special weather statement, May 16, 3:44 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
444 PM EDT Thu May 16 2019

INZ030-036-037-039-046-047-162130-
Montgomery IN-Clinton IN-Hendricks IN-Boone IN-Hamilton IN-Marion IN-
444 PM EDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...NORTHERN
HENDRICKS...NORTHWESTERN MARION...BOONE...WESTERN HAMILTON AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Frankfort to 12 miles
northwest of Lebanon. Movement was southeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Brownsburg, Lebanon,
Zionsville, Westfield, Pittsboro, Whitestown, Sheridan, Meridian
Hills, Thorntown, Jamestown, Kirklin, Colfax, Lizton, Advance,
Williams Creek and Ulen.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and west central Indiana. A Severe Thunderstorm Watch also
remains in effect until 900 PM EDT for central Indiana.

LAT...LON 4024 8624 4022 8624 4022 8622 3996 8596
      3976 8658 4019 8679 4031 8631
TIME...MOT...LOC 2044Z 334DEG 33KT 4023 8636 4015 8666

AW/50
Special weather statement, May 16, 3:46 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Thu May 16 2019

INZ039-046>048-055-056-162130-
Johnson IN-Hendricks IN-Shelby IN-Hancock IN-Hamilton IN-Marion IN-
446 PM EDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...HANCOCK...
NORTHEASTERN JOHNSON...SOUTHEASTERN HENDRICKS...MARION AND SOUTH
CENTRAL HAMILTON COUNTIES UNTIL 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carmel to near Plainfield. Movement was
east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Indianapolis, Carmel, Fishers, Greenwood, Lawrence, Plainfield,
Greenfield, Beech Grove, Speedway, Southport, Avon, Cumberland,
McCordsville, New Palestine, Meridian Hills, Warren Park, Homecroft,
Rocky Ripple, Williams Creek and Fairland.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.

LAT...LON 3955 8586 3967 8642 3997 8618 3986 8560
TIME...MOT...LOC 2046Z 288DEG 28KT 3989 8615 3972 8629

AW/50
Local storm report, May 16, 3:57 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 NW EAGLE CREEK RESERV 39.88N 86.34W
05/16/2019  E0.25 INCH       HENDRICKS          IN   TRAINED SPOTTER

&&

BHH

The radar

The Indianapolis radar (KIND), 33 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 16, 4:14 PM EST
Where
Boone County, Whitestown
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.000, -86.350

An estimated thunderstorm wind gust of 60 mph was observed in this location. A gust of 53 mph was measured in this location as well.

Thunderstorm Wind, Hamilton

When
May 16, 4:15 PM EST
Where
Hamilton County, 2.14 mi SE of Eagletown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.007, -86.173

A large tree split in two near the base along New Haven Drive in Westfield due to damaging thunderstorm wind gusts. There may have been another tree next to it that blew over.

Thunderstorm Wind, Hamilton

When
May 16, 4:15 PM EST
Where
Hamilton County, 2.04 mi SE of Eagletown
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.007, -86.176

A small tree was snapped at the trunk on Bridgeport Drive in Westfield due to strong thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 16, 4:15 PM EST
Where
Hamilton County, 2.11 mi S of Eagletown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.999, -86.203

A construction trailer was rolled over at 146th Street and Towne Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 16, 4:16 PM EST
Where
Hamilton County, 1.06 mi W of College Meadows
Measured
48 kt (55 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
39.930, -86.150

A small tree fell on a car due to strong thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 16, 4:16 PM EST
Where
Hamilton County, 1.48 mi SE of Eagletown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.013, -86.183

A 12-inch diameter, live branch was downed at 156th Street and Ditch Road due to damaging thunderstorm wind gusts. Numerous similar sized trees were down in the area.

Thunderstorm Wind, Hamilton

When
May 16, 4:19 PM EST
Where
Hamilton County, 2.53 mi ESE of Eagletown
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
40.010, -86.160

A roughly 4-inch diameter tree branch was broken due to strong thunderstorm wind gusts.

Hail, Vermillion

When
May 16, 4:20 PM EST to 4:22 PM EST
Where
Vermillion County, 3.61 mi NNW of Worthy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.880, -87.490

This report was received via spotternetwork.org.

Thunderstorm Wind, Hendricks

When
May 16, 4:20 PM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.840, -86.390

A measured thunderstorm wind gust of 59 mph was observed in this location. No hail was present.

Thunderstorm Wind, Marion

When
May 16, 4:20 PM EST
Where
Marion County, 0.69 mi S of Nora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.910, -86.130

An estimated thunderstorm wind gust of 60 mph was observed in this location.

Thunderstorm Wind, Hamilton

When
May 16, 4:22 PM EST
Where
Hamilton County, Carmel
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.980, -86.130

The Home Place area had numerous trees down blocking roads due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 16, 4:23 PM EST
Where
Hamilton County, 2.65 mi W of Fishers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.970, -86.070

An estimated thunderstorm wind gust of 60 mph was observed near 126th Street and Hazel Dell Parkway.

Thunderstorm Wind, Marion

When
May 16, 4:23 PM EST
Where
Marion County, 2.12 mi W of Millersville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.850, -86.120

An estimated thunderstorm wind gust of 70 mph downed a one-foot diameter tree in this location.

Thunderstorm Wind, Marion

When
May 16, 4:23 PM EST
Where
Marion County, 1.06 mi E of Ravenswood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.880, -86.110

A 50-foot, healthy tree was uprooted near this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 16, 4:24 PM EST
Where
Marion County, 1.61 mi SW of Allisonville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.881, -86.098

Multiple trees were down and blocking Dean Road near the 6800 block due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 16, 4:24 PM EST
Where
Hamilton County, 2.4 mi NW of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.002, -86.165

An uprooted tree blocked traffic between Greyhound Pass and 146th Street on Spring Mill Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 16, 4:24 PM EST
Where
Marion County, 1.53 mi E of Ravenswood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.883, -86.101

A large tree and power lines were downed at 71st Street and Cranbrook Drive due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 16, 4:25 PM EST
Where
Marion County, 1.27 mi WNW of Ind Shank Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
39.840, -86.270

A measured thunderstorm wind gust of 61 mph was observed in this location.

Thunderstorm Wind, Hamilton

When
May 16, 4:28 PM EST
Where
Hamilton County, 1.52 mi SSW of Fishers
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.950, -86.033

A large tree was downed near Hague Road and Saint George Boulevard in Fishers due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 16, 4:31 PM EST
Where
Marion County, Mickleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.750, -86.250

There was some damage to siding of a home along the peak of the roof line due to damaging thunderstorm wind gusts. A small branch was also reported down.

Hail, Vermillion

When
May 16, 4:32 PM EST to 4:34 PM EST
Where
Vermillion County, 4.9 mi WSW of Cayuga
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.894, -87.529

Report was received from 4.5 miles southwest of Cayuga on the Indiana state line via spotternetwork.org.

Hail, Marion

When
May 16, 4:33 PM EST to 4:35 PM EST
Where
Marion County, 1.48 mi SSW of Woodstock
Measured
0.75 in hail
Reported by
Public
Coordinates
39.810, -86.190

Thunderstorm Wind, Marion

When
May 16, 4:36 PM EST
Where
Marion County, 1.48 mi NNE of Allisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.920, -86.070

A two-foot diameter, healthy tree was down across the road, falling on a utility pole and power lines, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
May 16, 4:37 PM EST
Where
Hancock County, 1.06 mi W of Gem
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.780, -85.920

A power line was reported down due to damaging thunderstorm wind gusts.

Hail, Marion

When
May 16, 4:47 PM EST to 4:49 PM EST
Where
Marion County, 1.38 mi S of Spring Hills
Measured
0.88 in hail
Reported by
Public
Coordinates
39.810, -86.200

Thunderstorm Wind, Hancock

When
May 16, 4:48 PM EST
Where
Hancock County, 1.74 mi NW of New Palestine
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.740, -85.900

Power lines were reported down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
May 16, 4:54 PM EST
Where
Hancock County, 1.38 mi N of Finly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.720, -85.820

A power line was reported down due to damaging thunderstorm wind gusts.

Hail, Vermillion

When
May 16, 4:55 PM EST to 4:57 PM EST
Where
Vermillion County, 1.06 mi W of Clinton Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.700, -87.420

Thunderstorm Wind, Shelby

When
May 16, 4:57 PM EST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.520, -85.780

A tree was downed on a house and 2 cars due to damaging thunderstorm wind gusts. No injuries were reported.

Hail, Vermillion

When
May 16, 5:00 PM EST to 5:02 PM EST
Where
Vermillion County, 1.27 mi ESE of Klondyke
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
39.660, -87.430

This event was described as occurring west of Clinton.

Thunderstorm Wind, Vermillion

When
May 16, 5:00 PM EST
Where
Vermillion County, 1.74 mi SE of Klondyke
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.650, -87.430

A power line was reported down on a road due to damaging thunderstorm wind gusts.

Hail, Vermillion

When
May 16, 5:01 PM EST to 5:03 PM EST
Where
Vermillion County, 0.87 mi SW of Clinton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.660, -87.410

Hail, Parke

When
May 16, 5:13 PM EST to 5:15 PM EST
Where
Parke County, 0.69 mi S of Rosedale
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.620, -87.280

Thunderstorm Wind, Shelby

When
May 16, 5:14 PM EST
Where
Shelby County, 2.54 mi ESE of Waldron
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.430, -85.630

Power lines were reported down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
May 16, 5:17 PM EST
Where
Shelby County, 0.69 mi S of Flat Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.360, -85.830

A tree was down, blocking the road, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
May 16, 5:20 PM EST
Where
Bartholomew County, 0.53 mi E of Old St Louis
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.320, -85.770

A tree fell on a power line in this location due to damaging thunderstorm wind gusts.

Hail, Jackson

When
May 16, 6:15 PM EST to 6:17 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -85.890

Thunderstorm Wind, Jennings

When
May 16, 6:16 PM EST
Where
Jennings County, 3.39 mi SE of Hayden
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.950, -85.680

A tree was down in this location due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828348, 827136, 827139, 828347, 828349, 832333, 828350, 828351, 830219, 830220, 832338, 830221, 830224, 832317, 832316, 832321, 832324, 830226, 832337, 832325, 830211, 830214, 832326, 832327, 830215, 832328, 832329, 830216, 832330, 830180, 832331, 830182, 830217, 832332, 832334, 832336, 830218, 832339.